Illinois, 2015

Flooding in Illinois, March 7 to 31, 2015

March 7 to 31, 2015 · NWS PAH · 6 events in 6 counties and zones

Moderate flooding occurred along most of the Ohio River, with pockets of only minor flooding. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding occurred along most of the Ohio River, with pockets of only minor flooding. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5. Two more heavy rainfall events occurred in quick succession. On the 9th and 10th, one to two inches of rain fell, followed by two to four more inches on the 13th and 14th. The combined effect of all these rain and snow events was a prolonged flooding event on the Ohio River. Since the precipitation was spread out over a 10-day period, the magnitude of the flooding was generally moderate instead of major.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 7, 3:03 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 7, 3:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST SAT MAR 7 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 303 PM CST SAT MAR 7 2015

THE CHALLENGE OF THE MOMENT IS TEMP TRENDS...WHICH HAVE BEEN
WARMER THAN FORECAST IN GENERAL TODAY...AS RELATIVELY WARM LOW
LEVEL FLOW CONTINUES. VISIBLE SATELLITE PICTURES INDICATE SOME
EROSION ON THE EDGES OF THE DEEP SNOWPACK TODAY.

THE NEXT CHALLENGE IS HOW THE MOISTURE FROM THE SNOWMELT WILL
MAKE ITS PRESENCE KNOWN OVERNIGHT AS TEMPS DROP. SFC WINDS ARE
FORECAST TO BE LIGHT AND QUITE VARIABLE TONIGHT. THERE WILL
PROBABLY BE A SOLID LOW STRATUS LAYER ACCOMPANIED BY AT LEAST SOME
FOG. HOWEVER...WRLY WINDS 10-15 KTS JUST OFF THE SFC AND UNDER A
PROMINENT INVERSION MAY STIR UP MOISTURE JUST ENOUGH TO AVOID
DENSE FOG/FREEZING FOG AT THE SFC. FOR NOW...THE FORECAST IS FOR
AREAS/PATCHY FOG GENERALLY AFTER MIDNIGHT...LINGERING INTO MID
MORNING.

ISENTROPIC LIFT ASSOCIATED WITH A MINOR DISTURBANCE IN THE WRLY
FLOW ALOFT MAY PRODUCE A SOME LIGHT SHOWERS NEAR THE AR/TN STATE
LINE LATE SUNDAY NIGHT/MON. AVAILABLE MOISTURE SHOULD INCREASE
SIGNIFICANTLY MON NIGHT AS THE MID LEVEL FLOW TURNS SWRLY AHEAD OF
THE NEXT LOW PRESSURE SYSTEM...YIELDING WDSPRD RAINFALL ESPECIALLY
IN WRN KY. AT THIS TIME...QPF MON NIGHT IS UNDER A THIRD OF AN
INCH.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 303 PM CST SAT MAR 7 2015

A SLOW MOVING UPPER TROF WILL REACH THE SOUTHERN 1/2 OF THE PLAINS
BY MID WEEK WITH SEPARATE NORTHERN STREAM FLOW ACROSS THE NORTHERN
TIER OF STATES. AN EXTENSIVE AREA OF MOISTURE WILL ALREADY BE IN
PLACE ACROSS THE AREA TUESDAY...WITH RAIN TUESDAY MORNING GRADUALLY
SHIFTING EAST DURING THE AFTERNOON AND EVENING...DEPARTING OUR
EASTERN CWFA EARLY TUESDAY NIGHT. SHOULD BE QUIET WEDNESDAY...THEN
THE MID LEVEL FLOW WILL TURN MORE SSW AND RESULT IN A BROADER AREA
OF SHOWERS FOR THURSDAY THROUGH SATURDAY AS THERE WILL BE A BIT MORE
NORTHERN STREAM INTERACTION ABOUT A RIDGE FROM THE SOUTHEAST U.S.
INTO THE OHIO VALLEY REGION. WILL HAVE TO MONITOR THE POTENTIAL FOR
HEAVY RAINFALL WITH THIS SYSTEM. CANNOT RULE OUT THUNDER EITHER.
THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO DURATION. THE ECMWF
IS FASTER TO MOVE THE ACTIVITY EAST AND OUT OF THE AREA WHILE THE
GFS IS MUCH SLOWER. THERE HAS NOT BEEN A CONSISTENT SIGNAL
ESTABLISHED FOR DURATION. TEMPERATURES WILL BE MILD THROUGH THE LONG
TERM...AND MORE TYPICAL OF WHAT WE SHOULD SEE INTO THE SECOND WEEK
OF MARCH.

&&

.AVIATION...
ISSUED AT 303 PM CST SAT MAR 7 2015

VFR CONDITIONS WILL PREVAIL UNTIL LATE THIS EVENING...WHEN A LOW
CLOUD DECK AND FOG ARE EXPECTED TO OCCUR BECAUSE OF THE LIGHT SFC
WIND CONDITIONS AND A MELTING SNOWPACK. A PROMINENT LOWER TROP
INVERSION WILL LIMIT MIXING IN OF DRIER AIR ABOVE. HOWEVER...WINDS
JUST OFF THE SFC MAY SKEW THE IFR/POSSIBLE LIFR CONDITIONS MORE
TOWARD LOW CIGS VERSUS LOW VSBYS. WILL CONTINUE TO ADJUST AS NEW
DATA COMES IN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...CN
AVIATION...DB
Hazardous weather outlook, Mar 7, 2:06 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CST SAT MAR 7 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
206 PM CST SAT MAR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FOG SHOULD FORM LATE TONIGHT. THE FOG MAY BE LOCALLY
DENSE...CAUSING POOR VISIBILITY AND POSSIBLY SOME BLACK ICE.

MINOR TO MODERATE FLOODING IS OCCURRING ON THE GREEN RIVER AND PARTS
OF THE OHIO RIVER. REFER TO THE LATEST RIVER STATEMENTS AND
FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WE ARE MONITORING THE POTENTIAL FOR HEAVY RAINFALL THURSDAY THROUGH
SATURDAY. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT FRIDAY THROUGH
SATURDAY...WITH LIGHTNING THE MAIN HAZARD.

MINOR FLOODING IS FORECAST ALONG THE OHIO RIVER...THE GREEN
RIVER...AND THE WHITE RIVER. PLEASE REFER TO THE LATEST RIVER
STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Gallatin

When
March 7, 4:00 PM CST to March 30, 12:00 PM CST
Where
Gallatin County, Shawneetown to 2.69 mi SW of Shawneetown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Moderate flooding occurred on the Ohio River. At the Shawneetown river gage, the river crested at 48.36 feet on the 20th. Flood stage is 33 feet. The community of Old Shawneetown was threatened, but most of this community has been abandoned since the devastating flood of 2011. Very little if any structural flooding was reported in Old Shawneetown. This flood crest was slightly higher than the flood of January, 2005.

Flood, Hardin

When
March 7, 4:00 PM CST to March 30, 12:00 PM CST
Where
Hardin County, Rosiclare to 0.7 mi SW of Elizabethtown
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.420, -88.350

Moderate flooding occurred on the Ohio River. A campground at Saline Landing was flooded, and Front Street was flooded in Elizabethtown. There was sandbagging around homes in Elizabethtown and Cave-In-Rock. Several mobile homes and trailers in Hardin County were pulled away from the water. At Rosiclare, Illinois Route 146 was closed leading into town, and water was up about 5 feet along a floodgate. The town of Rosiclare put up the first floodgates in the lowest sections of town. However, little or no property damage occurred in Hardin County. The ferry from Cave-In-Rock to the Kentucky shore suspended operations due to high water.

Flood, Massac

When
March 9, 12:00 AM CST to March 30, 4:00 PM CST
Where
Massac County, Brookport to 0.69 mi NW of Brookport
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred on the Ohio River. At the Brookport river gage, the river crested at 47.30 feet on the 17th. Flood stage is 37 feet. Floodwaters entered a neighborhood in Metropolis, closing a few side streets and inundating one mobile home. Some water entered Brookport. Very few structures were affected, though water reached the foundation of at least one house. Large areas of agricultural land were flooded countywide, but planting was not yet underway. Much of Fort Massac State Park was flooded. This flood crest was just several inches below the flood of March, 2008.

Flood, Pulaski

When
March 9, 7:00 PM CST to March 31, 12:00 AM CST
Where
Pulaski County, Mound City to 0.89 mi E of Mound City
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.080, -89.170

Moderate flooding occurred on the Ohio River. At the Grand Chain river gage, the river crested at 51.50 feet on the 17th. Flood stage is 42 feet. This flood crest was nearly identical to the flood in May of 2010. Water reached the power house at old Lock and Dam 53. Low-lying woods, fields, and bottomlands were affected.

Flood, Pope

When
March 10, 9:00 PM CST to March 29, 3:00 AM CST
Where
Pope County, 0.81 mi ENE of Tansill to 1.5 mi NNE of Golconda
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.306, -88.517

Minor flooding occurred on the Ohio River. At the Golconda river gage, the river crested at 48.60 feet on the 20th. Flood stage is 40 feet. A few families evacuated their homes in an area known as Hall Town. Large areas of agricultural land were flooded. Crop losses were negligible since planting was not yet underway.This flood was nearly identical to the flood crest of March, 2008.

Flood, Alexander

When
March 11, 11:45 AM CST to March 31, 5:00 AM CST
Where
Alexander County, 2.44 mi ESE of Cairo to 2.09 mi NE of Cairo
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
36.987, -89.139

Moderate flooding occurred on the Ohio River. At the Cairo river gage, the river crested at 48.48 feet on the 20th. Flood stage is 40 feet. Mainly agricultural bottomland and surrounding low-lying areas were affected. Portions of Fort Defiance State Park were flooded. This flood crest was about a foot below the flood of May, 2010.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562528, 562530, 562534, 562535, 562531, 562536.